Some children and infants being treated with <"http://www.yourlawyer.com/practice_areas/defective_drugs">prescription painkillers might be receiving too much medication and suffering from overdoses. According to a new study, 4 percent of children under 3 years of age on prescription painkillers could be impacted, wrote WebMD, citing research scheduled for presentation at the Pediatric Academic Societies annual meeting in Denver.
Overdose risk was greatest in children 2 months old and younger; the risk appeared to decrease as children got older, said WebMD. The team was led by William T. Basco, MD, associate professor and director of the division of general pediatrics at the Medical University of South Carolina in Charleston. Research involved a review of data on 149,791 painkiller prescriptions dispensed to children from birth to 36 months and included 19 prescription narcotic medications, said WebMD.
About 14.9 percent of the prescriptions were described as overdoses, a determination based on how much medication was pharmaceutically dispensed. Typically, said WebMD, in cases of overdose, about 53 percent more medication was involved than indicated, according to study data. For instance, 61.1 percent of children under two months of age and who were being treated with a narcotic drug received an overdose quantity. Also, 35 percent of infants aged 3 to 5 months, 17.1 percent of infants 6 to 11 months, and 8 percent of children 1-year-old or older received an overdose, wrote WebMD. Babies from up to 2 months of age were given 2 times the expected medication dosage in 20 percent of the cases, added the study.
â€œThe reasons why children 0 to 36 months old might take narcotics include postoperative or posttraumatic pain or for cough due to respiratory illnesses. In fact, the majority of narcotic-containing preparations we valuated were cough and cold medications containing hydrocodone. The drugs are indicated for this purpose, so we do not mean to imply that the drugs are being used improperly,â€ Basco told WebMD in an email. â€œNarcotic prescribing to infants and young children is a high-risk scenario that requires better controls on prescribing, dispensing, and standardization of concentration to ensure appropriate dosing,â€ the study authors concluded, quoted WebMD.
â€œThe most common medications that we see in these age groups are for children who are weaning off of pain medication who had surgery immediately after birth,â€ according to Lee Sanders, MD, associate professor of pediatrics at University of Miami Miller School of Medicine, WebMD also quoted. Other cases involved babies born addicted to illicit drugs and receiving methadone to end the addiction.
Lee said that babies and children are given what were described as tiny doses of medications used in adults. â€œThe risks to child safety are real and very concerning because if you overdose on certain pain medications like opioids, there is a risk of respiratory suppression and potentially death,” he said, reported WebMD. â€œIf a child is on a pain medication for a longer period of time, they develop a physical tolerance and the dose does need to be increased,â€ he added.
As weâ€™ve previously mentioned, the use of OTC cough and cold medications has long been a point of concern in the United States and, in early 2008, Health Canadaâ€”Canadaâ€™s federal health agencyâ€”recommended parents not give OTC cold medications to children under the age of two. In 2009, Health Canada raised the age to six over issues of misuse and overdosing problems.
A significant reduction in reports of accidental overdosing and other issues mandating emergency room (ER) treatment was seen following the voluntary withdrawal of OTC cough and cold medicines, WebMD previously reported, citing the U.S. Centers for Disease Control and Prevention (CDC). Product withdrawals took place in late 2007 following concerns over limited information on the efficacy and possible adverse reactions seen in OTC medicines used in children younger than age two, explained WebMD, according to a CDC news release.